Alert archive / Texas / Tornado Warnings in 2019
Tornado Warning 12, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Apr 17, 2019, 3:54 PM CDT for Hemphill County, Texas. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2019, 3:54 PM CDT (20:54 UTC)
- Expired
- Apr 17, 2019, 4:18 PM CDT
- In force
- 24 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.75 in
County Hemphill County, TX
The radar
The Amarillo radar (KAMA), 154 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 3:54 PM CDT | TORNADO | 2 Ne Glazier, TX | MULTIPLE SOURCES REPORTED A TORNADO TOUCHDOWN. NWS SURVEY INFORMATION SUGGESTS THE TORNADO TOUCHDOWN BEGAN AT 0354 PM 2 MILES NORTHEAST OF GLAZIER AND LIFTED AT 0421 PM APPROXIMATELY 6 MILES NORTHEAST OF GLAZIER. A FEW TREES WERE DAMAAGED ALONG HIGHWAY 60 SOUT |
| Apr 17, 3:54 PM CDT | TORNADO | 4 Sw Glazier, TX | MULTIPLE SOURCES REPORTED A TORNADO TOUCHDOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 1:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2860 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640
WFUS54 KAMA 172054
TORAMA
TXC211-172145-
/O.NEW.KAMA.TO.W.0012.190417T2054Z-190417T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
354 PM CDT Wed Apr 17 2019
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
North central Hemphill County in the Panhandle of Texas...
* Until 445 PM CDT.
* At 353 PM CDT, a confirmed tornado was located near Glazier, or 6
miles northeast of Canadian, moving northeast at 15 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Fire officials and law enforcement have reported a
tornado southwest of Glazier.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Glazier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3590 10030 3595 10037 3606 10033 3606 10024
3598 10012
TIME...MOT...LOC 2053Z 221DEG 11KT 3596 10029
TORNADO...OBSERVED
HAIL...1.75IN
$$
Beat2 follow-up statements
298
WWUS54 KAMA 172106 RRA
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
406 PM CDT Wed Apr 17 2019
TXC211-172145-
/O.CON.KAMA.TO.W.0012.000000T0000Z-190417T2145Z/
Hemphill TX-
406 PM CDT Wed Apr 17 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTH
CENTRAL HEMPHILL COUNTY...
At 406 PM CDT, a confirmed tornado was located located over Glazier,
or 8 miles northeast of Canadian, moving northeast at 15 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Live media broadcast confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Glazier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3595 10026 3601 10035 3606 10033 3606 10024
3601 10016
TIME...MOT...LOC 2106Z 221DEG 11KT 3599 10026
TORNADO...OBSERVED
HAIL...1.75IN
$$
Beat870
WWUS54 KAMA 172118
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
418 PM CDT Wed Apr 17 2019
TXC211-172128-
/O.CAN.KAMA.TO.W.0012.000000T0000Z-190417T2145Z/
Hemphill TX-
418 PM CDT Wed Apr 17 2019
...THE TORNADO WARNING FOR NORTH CENTRAL HEMPHILL COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
the Panhandle of Texas.
LAT...LON 3595 10026 3601 10035 3606 10033 3606 10024
3601 10016
TIME...MOT...LOC 2117Z 221DEG 11KT 3602 10023
$$
BeatWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 17, 3:34 PM CDT, 20 minutes earlier.
Area forecast discussion, Apr 17, 3:34 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 334 PM CDT Wed Apr 17 2019 .SHORT TERM... ...Tonight... Previously issued mesoscale discussion still valid and is displayed below. ...Severe weather and localized flooding expected today... * Synoptic Overview: An upper low located over the White Sands, NM area is progressing eastward this afternoon, with reflection of a surface low starting to develop southwest of Hereford, TX. Water vapor is showing multiple shortwave trofs rotating around the parent upper low, with one such feature extending from northeastern New Mexico southeast to Happy, TX. Subsidence behind this shortwave is expected to get pinched off as another shortwave following from Plainview, TX towards Santa Rosa, NM moves towards the northeast. * Mesoscale: Surface cold front has progressed through most of the Texas Panhandle and has since stalled just south of Hereford, TX northeast to Lefors, TX and points northeast of there. It is not expected that this front will make any further forward progression this afternoon. A surface dryline is making eastward progression into the southern Texas Panhandle, and is currently draped along the Interstate 27 corridor. Latest available data from the special sounding launch at 17/18Z shows a significant dry layer below H6 and a capping inversion around H8. In addition, very steep adiabatic lapse of 8 to 9 degrees C/km will be supportive of rapid growth on any storms that can form along the frontal boundary or in the warm, moist sector. As insolation from sunlight at KAMA has not occurred, forcing along the quasi- stationary boundary will be dependent upon dynamical and mechanical lift provided by passing short wave features. Meanwhile, ahead of the front and dryline in the southeast Texas Panhandle, convective activity will be supported by MLCAPE presently in the 1000-2000 J/kg range with dew point temperatures in the upper 50s to low 60s. Wind shear values are expected to increase through the afternoon and evening hours as the left jet exit region begins to overspread the southeastern Panhandles. Latest hi-res CAMs analysis suggests that 0-6km bulk shear values of 45 to 50 kts will increase to around 50 to 60 kts late this afternoon and evening. * Threats: Hail size up to the size of 2 inches may be realized in the far eastern Texas Panhandle in the warm, moist airmass ahead of both the frontal boundary and dryline. Further west, hail sizes may approach the size of golf balls. The hail threat will largely exist in these regions through about 7 to 9 PM this evening. Wind threats, though, will be conditional on proximity to the frontal boundary and the presence of lower level inversion layers. Much like the hail threat, expect that the greatest threat will be in the far eastern Texas Panhandle with speeds up to 70 MPH being possible. Finally, the tornado threat will be conditional on storms becoming surface based for any period of time, with this threat being most likely in the warm, moist sector across the east and southeastern sections of the Texas Panhandle. Once the low level jet kicks in closer to sunset, any existing storms could potentially have increased lower level spin to work off of in the 6 to 9 PM CDT window. Meanwhile, along the cold front and near the dryline in the central and southwestern Texas Panhandle, brief spin up tornadoes cannot be ruled out as localized boundary interactions from storms could occur. By late this evening, the severe weather potential will be out of the area. * Hydrology: The presence of a quasi-stationary frontal boundary draped southwest to northeast across the Texas Panhandle, along with overrunning forcing with passing shortwaves, will support the potential for storms training over the same areas. PW values are not the best, with anywhere from 0.50" in the southwest to central Panhandles and 1.00" in the far southeast. With that said, any storms that develop along the boundary will have storm motion favoring the northeast with more storms developing behind it. Given the drier airmass that these storms have to overcome at first, precipitation amounts will be light at best. As storms precipitate and moisten the dry environments in the southwestern and central Texas Panhandle, precipitation amounts should increase and be supportive for spots of localized flooding. * Timing & Location: Present thunderstorm activity is moving into southern Texas Panhandle this afternoon. This activity should remain isolated in nature for the next couple of hours. However, the next shortwave trough that moves in will be the one to kick off activity across the south and central Texas Panhandle around 3 PM CDT. This same shortwave trough feature will make it to the northeastern Panhandles around 4 to 6 PM CDT, starting storms in that area. The frontal boundary and dryline will start to make eastward and southeastward progress around sunset, quickly making it into the main part of Oklahoma by 8 to 10 PM CDT tonight. Lingering thunderstorm activity will persist through about 1 to 3 AM CDT tomorrow morning. * Summary: A complicated forecast scenario is developing this afternoon, with strong to severe thunderstorms possible across most of the region. Storms have formed and more will form around 3 PM CDT along and north of the Interstate 40 corridor. As the low level jet kicks in around 5 to 9 PM CDT, storms will develop in the southeastern Texas Panhandle, quickly congealing into a line as it moves east through about 9 PM CDT. Severe weather and localized flooding potential should diminish rapidly thereafter, with lingering shower and thunderstorm activity continuing through about 1 to 3 AM Thursday morning. Bieda && .LONG TERM... ...Thursday through Wednesday... Dry northwest flow aloft will prevail Thursday through Friday night in the wake of departing sharp mid-level trof. Mid-level ridge passes on Saturday. Weak shortwave trof passes on Saturday night and Sunday above still-dry atmosphere. Models and ensembles in less than ideal agreement thereafter. General expectation is for development of positively-tilted trof to develop over Rockies on Monday, with slow progression toward Texas and Oklahoma Panhandles through Wednesday. Potential for unsettled weather, including rain and thunderstorms, will increase in later periods as atmosphere has time to moisten. Cockrell && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 16/03
Hazardous weather outlook, Apr 17, 3:34 PM CDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 334 PM CDT Wed Apr 17 2019 OKZ001>003-TXZ001>020-317-181100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 334 PM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Thunderstorms are expected. Some storms will become strong to severe, with severe storms most likely across the southeastern two-thirds of the Combined Panhandles. Large hail, damaging winds, and heavy rains, possibly leading to localized flooding will all be possible. Additionally, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible Sunday night, and again Monday night and Tuesday. The threat for severe weather with these storms appears minimal at this time. .SPOTTER INFORMATION STATEMENT... Spotters should be ready for activation through this evening. Cockrell
In the hours before
Local storm report, Apr 17, 3:14 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
314 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL 6 S MCLEAN 35.15N 100.60W
04/17/2019 M1.25 INCH DONLEY TX NWS EMPLOYEE
&&
EVENT NUMBER AMA1900497
BIEDALocal storm report, Apr 17, 3:18 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 1 WSW SIMMS 35.03N 102.67W
04/17/2019 M1.00 INCH DEAF SMITH TX EMERGENCY MNGR
ACCUMULATING HAIL REPORTED JUST WEST OF SIMMS.
&&
EVENT NUMBER AMA1900498
BIEDALocal storm report, Apr 17, 3:26 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
326 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 1 ENE CANADIAN 35.92N 100.36W
04/17/2019 M1.75 INCH HEMPHILL TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900499
BIEDALocal storm report, Apr 17, 3:28 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
328 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL CANADIAN 35.91N 100.38W
04/17/2019 M1.00 INCH HEMPHILL TX FIRE DEPT/RESCUE
&&
EVENT NUMBER AMA1900500
BIEDALocal storm report, Apr 17, 3:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 1 NW CLARENDON 34.95N 100.90W
04/17/2019 M1.25 INCH DONLEY TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900501
BIEDALocal storm report, Apr 17, 3:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 3 NNE KELTON 35.45N 100.10W
04/17/2019 M2.00 INCH WHEELER TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900502
BIEDAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 1:02 PM CDT | Special Weather Statement | AMA | Armstrong | 28 min |
| Apr 17, 1:10 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 56 min |
| Apr 17, 1:45 PM CDT | Special Weather Statement | AMA | Donley | 30 min |
| Apr 17, 1:55 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 65 min |
| Apr 17, 2:13 PM CDT | Special Weather Statement | AMA | Gray | 32 min |
| Apr 17, 2:15 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray | 40 min |
| Apr 17, 2:22 PM CDT | Areal Flood Advisory | AMA | Donley, Gray | 3 hr |
| Apr 17, 2:36 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 69 min |
| Apr 17, 2:44 PM CDT | Special Weather Statement | AMA | Oldham | 31 min |
| Apr 17, 2:56 PM CDT | Special Weather Statement | AMA | Deaf Smith | 34 min |
| Apr 17, 3:00 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 40 min |
| Apr 17, 3:04 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 71 min |
| Apr 17, 3:08 PM CDT | Special Weather Statement | AMA | Deaf Smith | 37 min |
| Apr 17, 3:08 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 82 min |
| Apr 17, 3:18 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 72 min |
| Apr 17, 3:45 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Gray, Wheeler | 60 min |
| Apr 17, 3:46 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 74 min |
| Apr 17, 4:11 PM CDT | Tornado Warning | AMA | Hemphill, Lipscomb | 49 min |
| Apr 17, 4:16 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 59 min |
| Apr 17, 4:36 PM CDT | Special Weather Statement | AMA | Deaf Smith | 54 min |
| Apr 17, 4:46 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 59 min |
| Apr 17, 4:51 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 32 min |
| Apr 17, 5:05 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 55 min |
| Apr 17, 5:16 PM CDT | Areal Flood Advisory | AMA | Carson, Potter | 3 hr |
| Apr 17, 5:17 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 35 min |
| Apr 17, 5:20 PM CDT | Tornado Warning | AMA | Carson | 16 min |
| Apr 17, 5:21 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Roberts | 42 min |
| Apr 17, 5:28 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Deaf Smith, Randall | 35 min |
| Apr 17, 5:49 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 39 min |
| Apr 17, 5:53 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 33 min |
| Apr 17, 6:06 PM CDT | Areal Flood Advisory | AMA | Deaf Smith, Randall | 3 hr |
| Apr 17, 6:41 PM CDT | Special Weather Statement | AMA | Potter | 49 min |
Nearby
Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.